Iowa, 2010

Hail and Damaging Winds in Iowa, May 2, 2010

May 2, 2010 · NWS DMX · 8 events in 5 counties and zones

S. A weak trough of low pressure rotated around a strong upper level low pressure system over southern Manitoba.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong cyclonic circulation was in place across the central U.S. A weak trough of low pressure rotated around a strong upper level low pressure system over southern Manitoba. The trough moved through Iowa during the afternoon and early evening of the 2nd. The airmass was very cold aloft with the freezing level around 8000 feet MSL. The soundings exhibited an inverted V pattern in the relatively dry airmass. Precipitable water values were around one half inch. As highs warmed to the low 70s, along with relatively low dew points in the mid 40s, the airmass became unstable. Lifted indices fell to -1 to -3 C. CAPE by early afternoon was in the 500 to 1000 J/kg range. CAPE in the -10 to -30 C layer of the atmosphere was between 100 and 300 J/kg, but downdraft CAPE was 600 to 800 J/kg. The shear was quite weak, only 20 to 25 kts. Thunderstorms formed rapidly by mid day and formed into narrow lines. Many of the storms produced sub-severe hail and gusty winds. Winds gusted to 75 MPH north of Des Moines as the line moved through, with a 71 MPH wind reported at the Marshalltown Airport. A secondary line produced wind gusts of 60 to 75 MPH in the Carroll and Bedford areas as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 2, 12:05 PM CST, 43 minutes earlier.

Area forecast discussion, May 2, 12:05 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
105 PM CDT SUN MAY 2 2010

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
AREA OF -RN OVR THE SERN PART OF THE STATE HAS MOVED OUT OF THE CWA
AND ATTM AM NOT PLANNING TO RUN A PRE FIRST PD FCST ON THAT. WX
QUITE WITH INC WNDS THIS MRNG. FEEL WE'LL MIX OUT...BUT DO NOT
EXPECT TO SEE WNDS LIKE YDA. COLD AIRMASS ALF WILL YIELD STEEP LAPSE
RATES WITH PROFILE BCMG NEARLY DRY ADIABATIC TO H7 THIS AFTN. MID
LVL LAPSE RATES 7 TO 7.5 C...HOWEVER MOISTURE IS LACKING WITH PWATS
SCANTY...ONLY REACHING 20MM THIS AFTN. WITH CDFNT MOVG THRU EXPECT
TO SEE ISOLD TO SCT TSRA DVLP LATE THIS AFTN INTO THE EVE. MEAGER
CAPE IN THE 500 TO 1000 J/KG RANGE...BUT SHOULD BE ENUF FOR SOME
CONVECTION. PUT IN MNTN OF SMALL HAIL FOR A BRIEF PD THIS AFTN WITH
FZG LVL AOB 8000 MSL THIS AFTN.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
SOME CONVECTION SHOULD BE ONGOING AT BEGINNING OF TONIGHT PERIOD AS
ALLUDED TO ABOVE. EXPECT THAT THESE STORMS WILL BE DIURNALLY DRIVEN
AND DIMINISH AFTER SUNSET...WITH SCATTERED LIGHT SHOWERS PERSISTING
NEAR THE FRONT OVERNIGHT AS IT MOVES TO THE SOUTHEAST. HAVE KEPT
POPS SOMEWHAT BROADBRUSHED TONIGHT AS THERE IS CONSIDERABLE
UNCERTAINTY AS TO WHERE THE FRONT/STORMS WILL BE LOCATED AT THE
BEGINNING OF THE PERIOD. THIS WILL LIKELY BE REFINED THROUGH THE
COURSE OF TODAY.

BEHIND THIS WEAK FRONT IT STILL APPEARS RELATIVELY QUIET FOR A FEW
DAYS AS A BRIEF PERIOD OF RIDGING SETS IN...PARTICULARLY MONDAY
NIGHT/TUESDAY WHEN WINDS WILL COME AROUND TO SOUTH SOUTHWEST AHEAD
OF AN APPROACHING SURFACE TROUGH. STILL EXPECT SOUTHWEST WINDS TO BE
FAIRLY STRONG ON TUESDAY PROMOTING GOOD MIXING AND WAA. THE NEXT
COLD FRONT WILL APPROACH OUR NORTHWEST LATE TUESDAY...TRAILING FROM
A MID/UPPER LOW MOVING ACROSS FAR SOUTHERN MANITOBA. AS ASSOCIATED
SHORTWAVE SKIRTS BY TO OUR NORTH EXPECT SHOWERS/THUNDERSTORMS NEAR
THE FRONT TUESDAY NIGHT...ESPECIALLY ACROSS OUR NORTHERN THIRD OR
SO...WITH THE FRONT WASHING OUT OVER MISSOURI ON WEDNESDAY. VERY
LITTLE HAS CHANGED IN FORECAST THINKING FOR THESE PERIODS SINCE LAST
NIGHT...AND VERY FEW CHANGES WERE MADE TO THE FORECAST AS A RESULT.

THINGS GET MORE INTERESTING AND VASTLY MORE UNPREDICTABLE TOWARD THE
AND OF THE WEEK. THERE IS GOOD AGREEMENT AMONG THE LONG RANGE MODELS
THAT BY THURSDAY MORNING THE AFOREMENTIONED SOUTHERN MANITOBA LOW
WILL HAVE MOVED NORTHEAST TO AROUND JAMES BAY CANADA...WHILE THE
NEXT LOW WILL HAVE DROPPED SOUTHEAST INTO THE IDAHO/UTAH REGION.
AFTER THIS POINT HOWEVER THE MODELS BEGIN TO DIVERGE
SIGNIFICANTLY...WITH THE GFS/GEFS/SREF FILLING IN THE LOW AND
BRINGING IT ACROSS OUR REGION AS A SHORTWAVE WHILE THE GEM AND NOW
THE ECMWF AS WELL KEEP THE 500 MB LOW CLOSED OFF AS IT MOVES BY JUST
TO OUR NORTHWEST. AT THE SURFACE THIS DISCREPANCY RESULTS IN A RANGE
OF POSSIBILITIES FOR PRECIP...TEMPS...AND WINDS FROM THURSDAY
THROUGH THE END OF THE WEEK. FEEL THAT OUR TEMPERATURES MAY BE TOO
WARM FROM THURSDAY NIGHT ONWARD REGARDLESS OF WHICH SOLUTION IS
PREFERRED AS THERE APPEARS TO BE SUBSTANTIAL COLD AIR BEHIND THE
EVENTUAL SYSTEM...AND HAVE BEGUN TO TREND THURSDAY NIGHT TEMPS
DOWNWARD SOMEWHAT. WILL HOLD OFF FOR FURTHER SHIFTS/MODEL RUNS TO
TRY TO FIND SOME MORE CONSISTENT SIGNAL BEFORE MAKING FURTHER
CHANGES.

&&

.AVIATION...
02/18Z...WEAK BOUNDARY WILL PASS THROUGH THE STATE LATE THIS
AFTERNOON INTO TONIGHT.  WEAK CONVERGENCE AND INSTABILITY SHOULD
LEAD TO SOME ISOLD/SCT TSRA DEVELOPMENT BY MID AFTERNOON AND
CONTINUE INTO THIS EVENING.  SOUNDING PRESENT AS INVERTED V AND
GUSTY WINDS AND SOME SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER
CELLS.  OTHERWISE...WIDESPREAD VFR CONDITIONS ARE FORECAST DURING
THE PERIOD WITH ONLY EXCEPTION IN AND NEAR THUNDERSTORMS.  SFC WINDS
WL WEAKEN TONIGHT BEFORE STRENGTHENING AFTER 14Z ON MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

SHORT TERM...MS MAY 10
AVIATION...COGIL
LONG TERM...LEE
Hazardous weather outlook, May 2, 4:02 AM CST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
502 AM CDT SUN MAY 2 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
502 AM CDT SUN MAY 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. SOME
STORMS WILL LIKELY PRODUCE SMALL HAIL...HOWEVER THE POTENTIAL FOR
SEVERE WEATHER APPEARS LIMITED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL RETURN FROM LATE TUESDAY THROUGH TUESDAY
NIGHT...MAINLY NORTH OF HIGHWAY 30. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME. THERE MAY BE ADDITIONAL NON SEVERE
THUNDERSTORMS ACROSS FAR SOUTHERN IOWA THURSDAY INTO THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY HAIL REPORTS
THIS AFTERNOON AND EVENING WOULD BE APPRECIATED.

LEE

The radar

The Des Moines radar (KDMX), 10 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
May 2, 12:48 PM CST
Where
Polk County, 1.24 mi NW of Urbandale
Measured
0.75 in hail
Reported by
Public
Coordinates
41.640, -93.740

Hail, Polk

When
May 2, 1:01 PM CST
Where
Polk County, 0.86 mi SE of Lovington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.640, -93.690

Hail, Polk

When
May 2, 1:38 PM CST
Where
Polk County, 2.24 mi N of Des Moines
Measured
0.88 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.632, -93.627

Hail covered the ground near the intersection of Douglas and Amherst in Des Moines.

Thunderstorm Wind, Polk

When
May 2, 1:52 PM CST
Where
Polk County, Norwoodville
Measured
65 kt (75 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
41.650, -93.570

Measured at an IDOT Roadway Weather Information Site.

Thunderstorm Wind, Marshall

When
May 2, 2:08 PM CST
Where
Marshall County, 2.14 mi SSE of Marshalltown Arpt
Measured
62 kt (71 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
42.090, -92.910

Hail, Warren

When
May 2, 3:00 PM CST to 3:02 PM CST
Where
Warren County, 0.69 mi S of Indianola
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.360, -93.570

Penny size hail lasted 2 minutes.

Thunderstorm Wind, Carroll

When
May 2, 3:02 PM CST
Where
Carroll County, Carroll Neu Arpt
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
42.050, -94.780

Thunderstorm Wind, Taylor

When
May 2, 6:11 PM CST
Where
Taylor County, Bedford
Measured
64 kt (74 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
40.670, -94.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218486, 218487, 218488, 218490, 218489, 218491, 218493, 218492.